World Coma Day


"Road to Recovery"

Thank you for your participation!

World Coma Day “Shout Out” videos recognize the health care providers, researchers, patients and families that are #awakeninghope:

Get inspired and watch the Shout Out playlist now! 


World Coma Day 2022 had over 1,500 participants from 100 countries around the globe! 



World Coma Day is an all-day global online event featuring stories of remarkable recovery, science talks by medical experts, educational sessions for patients and families, and "shout out" videos from providers, patients, and families around the world. 

The objectives of World Coma Day are to:

  • Raise awareness of coma as a treatable and recoverable clinical entity
  • Encourage medical providers and patients/patient advocates to get involved in the Curing Coma®
  • Motivate caregivers to participate in specific current and future scientific efforts devoted to curing disorders of consciousness 

World Coma Day will feature:

Stories from coma recovery



 

Coma         science presented by medical experts


“Shout-out” videos
from providers, patients, families, researchers around the world

Educational sessions for patients, families, and providers who have been impacted by coma

World Coma Day 2022 Recap

Programming begins at 00:00 GMT (London time) on March 22 and continues for 24 hours; each session will be broadcasted three (3) different times over 24 hours. 

All Times in GMT/London on March 22 - Click times to view in your local time, add sessions to your calendar, and build out an agenda that works for you!

Broadcast I Broadcast II Broadcast III Title Speakers
0:00 GMT 8:00 GMT 16:00 GMT WELCOME
Welcome to 2nd Annual World Coma Day Event Olivia Gosseries (Belgium)
Keri S. Kim (USA)
Updates in Curing Coma Campaign Claude Hemphill (USA)
DaiWai Olson (USA)
0:20 GMT 8:20 GMT 16:20 GMT TOPIC 1: Introduction to Coma (35 minutes)

This session serves as an introduction to the history of coma and the different clinical entities after a severe brain injury. It will provide the story of a post-coma patient who recovered well and provides background on how providers assess patients in the ICU.

Patient Story: Miracle of Life Kertisha Branson (USA)
Shraddha Mainali (USA)
Education: Clinical assessment of coma in acute setting Shraddha Mainali (USA)
Research: Historical perspective and definition of coma and disorders of consciousness (DoC) Eelco Wijdicks (USA)
Stephan Mayer (USA)
0:55 GMT 8:55 GMT 16:55 GMT TOPIC 2: Dream Team (35 minutes)

Who are all of the people involved in the journey of coma patients? This session will provide a description of the various members of the professional/medical team and what they do, as well as give an overview of the path of recovery in different countries.

Provider Story: Who are you? Who am I?/Education: Multi-disciplinary team approach Shweta Goswami (USA)
Research: Path to recovery of consciousness in different countries Willemijn Erp (Netherlands)
Haibo Di (China)
Ekatherina Kondratyeva (Russia)
Suparna Gangopadhyay (India)
1:30 GMT 9:30 GMT 17:30 GMT TOPIC 3: Patient Advocacy (35 minutes)

In addition to the medical team, the patient needs strong support from their families, support groups and researchers. This session will feature a presentation from individuals in each of these areas who will provide their perspective on impact the challenges of dealing with coma.

Family Story: Struggles of family advocacy

Patient’s mother
Varina Boerwinkle (USA)

Education: Support groups’ perspective on impact on public health and societal challenges

Christine Buckley (USA)
Elchanan Schwarz (USA)

Researchers: Researchers’ perspective on impact on public health and societal challenges Steven Laureys (Belgium)
2:05 GMT 10:05 GMT 18:05 GMT LIVE Discussion (20 minutes)
Live Discussion: Coma Care (Topics 1-3)
  1. 02:05 GMT: Cassia Righy (Brazil)
                        Kent Owusu (USA)
  2. 10:05 GMT: Katja Wartenberg (Germany)
                        Rita Formisano (Italy)
  3. 18:05 GMT: Jeffrey J. Mucksavage (USA)
                        Risa Richardson (USA)

Shout-out Videos (5 minutes)

2:30 GMT 10:30 GMT 18:30 GMT TOPIC 4: Behavioral diagnosis (35 minutes)

This session will focus on the specifics of a behavioral diagnosis of coma and the questions and considerations. It will also feature the story of a patient who was misdiagnosed for a long time as he suffered from locked-in syndrome.

Patient Story: Locked-in Syndrome (LIS) Nelleke Koeners (Belgium)
Education: What is considered as signs of consciousness? Anat Arzi (Israel)
Research: Behavioral assessments in DoC and LIS Caroline Schnakers (USA)
3:05 GMT 11:05 GMT 19:05 GMT TOPIC 5: Prognosis (35 minutes)

This session will focus on the prognosis and recovery of coma patients and how we manage them. It also features the case of a patient who was diagnosed as brain dead, but still lived for many years, as well as an assessment of the current factors that we can take into account to predict the outcome of a patient.

Patient Story: The Jahi McMath case Calixto Machado (Cuba)
Education: Prognosis of coma and DoC after acute brain injury Anna Estraneo (Italy)
Research: Hope for the future: genomic and biomarkers of recovery in DoC Sheila Alexander (USA)
3:40 GMT 11:40 GMT 19:40 GMT TOPIC 6: Brain Imaging in Coma (35 minutes)

This session will cover the basics of how we use brain imaging to improve diagnosis and prognosis of coma & DoC patients. It also features the case of a patient who underwent a multimodal evaluation using brain imaging with good results while unresponsive at the bedside and who subsequently recovered, as well as an explanation on how we can use electroencephalography in the ICU to better document the state of the patient.

Patient Story: Multimodal assessments followed by positive outcome Bertrand Hermann (France)
Education: Electrophysiology in acute settings Edilberto Amorim (USA/Brazil)
Research: Transcranial magnetic stimulation and EEG in DoC Marcello Massimini (Italy)
4:15 GMT 12:15 GMT 20:15 GMT LIVE Discussion (20 minutes)
Live Discussion: diagnosis, prognosis, brain imaging (Topics 4-6)
  1. 04:15 GMT:  Vigneswaran Veeramuthu (Malaysia)
  2. 12:15 GMT:  Marek Binder (Poland)
                         Kasia Kasica (Poland)
  3. 20:15 GMT:  Melanie Boly (USA)
                         Joe Giacino (USA)
Shout-out Videos (5 minutes)
4:40 GMT 12:40 GMT 20:40 GMT

TOPIC 7: Treatment (35 minutes)

This session will provide an overview of the different ways we can try to improve recovery. It also features the case of a patient who paradoxically responded to Zolpidem (he "wakes up" when he takes zolpidem/ambien/stilnox, but just for the time of the medication, after goes back to previous state) and what we learned from that case.

Patient Story: A case of zolpidem paradoxical responder Nicholas Schiff (USA)
Education: Neurostimulant drug therapy in DoC Paola Saccucci (Canada)
Research: Brain stimulation therapy

Xuehai Wu (China)
Guoyi Gao/Junfeng Feng (China)

5:15 GMT 13:15 GMT 21:15 GMT

TOPIC 8: Rehabilitation (35 minutes)

This session features an overview of what happens during the rehabilitation phase after a patient is released from the ICU, as well as a patient story about their rehabilitation and an overview of ongoing research related to rehabilitation.

Patient Story: Brain Path Janet Sutherland (USA)
Education: What should you know about rehabilitation in DoC

Brooke Murtaugh (USA)
Jayanthi Srinath (USA)
Neha Dangayach (USA)

Research: Research in rehabilitation

Madhusree Sengupta (India)
Sucheta Saha (India)
Abhirupa Chakraborty (India)
Sachin Pradhan (India)
Dawa Tshering Lepeha (India)

5:50 GMT 13:50 GMT 21:50 GMT TOPIC 9: Coma Memories (35 minutes)

This session discusses the memories patients experience of coma and near death experience. You will hear from the testimony of a patient who had a near-death experience (NDE) while in a coma due to a meningitis as well as an overview of the basic explanations of NDE and hypothesis of the origin of these particular phenomena.

Patient Story: Testimony of a near-death experience during coma Chris Pelton (UK)
Education: Fact or fiction: memories of coma Charlotte Martial (Belgium)
Research: Evolutionary origin of near-death experiences Daniel Kondziella (Denmark)
6:25 GMT 14:25 GMT 22:25 GMT LIVE Discussion (20 minutes)
Live Discussion: Treatment, Rehabilitation and Coma Memories (Topics 7-9)
  1. 06:25 GMT:  Geraldine Mariano (Philippines)
                         Stephanie D'Souza (Australia)
  2. 14:25 GMT:  Enrique Noe (Spain)
                         Karin Diseren (Switzerland)
  3. 22:25 GMT:  Rennan M. Ribeiro (Brazil)
                         Gisele Silva (Brazil)
Shout-out Videos (5 minutes)
6:50 GMT 14:50 GMT 22:50 GMT TOPIC 10: Pediatric (35 minutes)

This session focuses specifically on pediatric patients and what we know about children who have had a severe brain injury. It also features the story of one family’s experience, as well as a presentation on the state of the art review on diagnosis, prognosis and therapy in the pediatric population of DoC.

Patient Story: Road to recovery of consciousness

Elijah “Eli” Sanchez (USA)
Victor Sanchez (USA)
Jannette Dodge (USA)
Varina Boerwinkle (USA)

Education/Research: DoC research in pediatrics Beth Slomine (USA)
7:25 GMT 15:25 GMT 23:25 GMT TOPIC 11: Ethics in coma and DoC (15 minutes)

This session will discuss various ethical issues and challenges around the theme of coma and disorders of consciousness.

Education: Ethical considerations in coma and DoC Michele Farisco (Sweden)
7:40 GMT 15:40 GMT 23:40 GMT LIVE Discussion (20 minutes)
Live Discussion: Pediatrics and Ethics (Topics 10-11)
  1. 07:40 GMT:  Sally Rothemeyer (South Africa)
                         Stephanie D'Souza (Australia)
  2. 15:40 GMT:  Kathinka Evers (Sweden)
                         Erika Molteni (UK)
  3. 23:40 GMT:  Varina Boerwinkle (USA)
                         Matt Kirschten (USA)
Closing remarks
 

World Coma Day Sponsors & Supporters 

Interested in becoming a sponsor? Industry partners are encouraged to join us. Align your brand with the Curing Coma® Campaign. Learn more about opportunities to support.

Thank you to our generous 2022 sponsors:





Thank you to our 2022 supporting organizations:

Questions, concerns, or feedback on the event? Email us at curingcoma@neurocriticalcare.org